Wyoming, 2026High Wind in Wyoming, March 14, 2026
March 14, 2026 · NWS RIW · 13 events in 13 counties and zones
The combination of a passing cold front and a strong jet stream overhead brought high winds to western and central Wyoming for the third time in as many days. The highest winds occurred in the mountains.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a passing cold front and a strong jet stream overhead brought high winds to western and central Wyoming for the third time in as many days. The highest winds occurred in the mountains. Mount Coffin in the Salt and Wyoming Range registered a maximum wind gust of 141 mph. Along South Pass in the Wind River Mountains, the maximum gust was 111 mph. The high wind resulted in roads closing to high profile vehicles for several hours, impacting transportation. The passing cold front was accompanied by a period of moderate to heavy snow that further hampered transportation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 14, 3:56 AM MST, 54 minutes earlier. Its key messages:
- Wind continues and strengthens after sunrise Saturday, with gusts of 45 to 65 mph impacting most of Wyoming. High Wind Warnings remain in effect for much of the area.
- A cold front will bring moderate accumulating snow to the mountains Saturday. Central and northern Wyoming basins east of the Continental Divide could also see an inch or two of snow Saturday evening into Sunday morning.
- Temperatures on Sunday will be about 15 to 35 degrees colder than those experienced Saturday.
- Confidence is high (90%) for well above average temperatures from Tuesday into next weekend, with record-breaking heat looking increasingly likely.
Area forecast discussion, Mar 14, 3:56 AM MST, 54 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
456 AM MDT Sat Mar 14 2026
.KEY MESSAGES...
- Wind continues and strengthens after sunrise Saturday, with
gusts of 45 to 65 mph impacting most of Wyoming. High Wind
Warnings remain in effect for much of the area.
- A cold front will bring moderate accumulating snow to the
mountains Saturday. Central and northern Wyoming basins east
of the Continental Divide could also see an inch or two of
snow Saturday evening into Sunday morning.
- Temperatures on Sunday will be about 15 to 35 degrees colder
than those experienced Saturday.
- Confidence is high (90%) for well above average temperatures
from Tuesday into next weekend, with record-breaking heat
looking increasingly likely.
&&
.DISCUSSION...
Issued at 303 AM MDT Sat Mar 14 2026
The day is finally here for the last day for expected high winds
across the Cowboy State. That is not to say there still won't be a
few days of gusty winds through Wednesday, but 60+ mph winds are not
expected from here on out through the next 7 days.
The flow pattern aloft will become more zonal today, as a storm
system drops southward over northwestern MT. This will tighten the
pressure gradient, with high winds returning to several locations.
Windy conditions will be widespread once again, with gusts of 40 to
55 mph impacting much of the CWA. High Wind Warnings remain in
effect for much of the forecast area, starting in the Cody Foothills
and Hot Springs County this morning and spreading to include most
areas east of the Divide and southern portions by 18Z. Expect gusts
of 50 to 65 mph in these areas. Snow levels of 6500 to 7000ft are in
place across much of the area this morning with snow occurring over
northwestern portions. Snow will then increase after sunrise, with
periods of moderate to heavy snow possible in the afternoon as the
cold front approaches. There will be a convective component adding
to the heavier snowfall rates, as CAPE values of 100-200 J/kg will
possible ahead of the front. Snowfall amounts have come down
slightly, but still expect amounts up to 12 inches over the higher
elevations of the Tetons, Gros Ventres, Bighorns and western slopes
of the Absarokas. Amounts of 4 to 8 inches expected elsewhere
including the Salt River/Wyoming Ranges and YNP. There could even be
a thunderstorm over portions of the Jackson/Star Valleys this
afternoon, with the added instability. The aforementioned CAPE
values is due to how warm conditions are ahead of this strong cold
front. There could even be a thunderstorm over southern
Sublette/western Sweetwater counties, as rain showers develop over
southern portions of the CWA late in the afternoon.
The cold front will begin to push into far northern WY by 21Z,
quickly pushing southward and reaching the Divide by 03Z.
Precipitation will quickly turn from rain to snow behind the front,
as temperatures rapidly drop (Cody looks to drop from 53F to 34F
between 21Z and 00Z; Buffalo 48F to 34F). Roads may become icy in
these areas in the evening, as snow begins to accumulate. Snowfall
amounts east of the Divide have come down, with an 1 to 1.5 inch for
Cody, Buffalo and areas along I-25 in Natrona County, including
Casper. The rest of the area will have up to 1 inch, at best. The
snow tonight east of the Divide looks to occur as snow squalls, as
chances occur in a 2 to 4 hour period tonight. The fast progression
of the front will allow the more drier aspect of the airmass to take
over. So while temperatures will be cold enough for snow, the
available moisture will get pushed southward with the front. Winds
will begin to decrease across the CWA after 00Z with the approach of
the front, but portions of the Bighorn Basin and northern Johnson
County (which are prone to post-frontal northerly winds) will have
northerly gusts of 45 to 55 mph behind the front through the
overnight hours tonight.
Winds will be decreasing across the area through the rest of the
night, with gusts up to 25 mph still impacting a few areas by
sunrise Sunday morning. It will be a raw day for the ides of March,
with readings 15 to 35 degrees colder from Saturday leaving daytime
highs in the 20s and 30s. North to northwest winds will be in place,
with breezy conditions returning to areas west of the Divide. Gusts
of 25 to 35 mph will be widespread, including in the western
mountains. These cold conditions will be temporary though (it is
March after all), as a strong ridge builds over the West Coast
Monday irt a strong storm over the eastern half of the CONUS.
Temperatures will rebound into the 40s and 50s, with gusty winds
returning again. Gusts of 25 to 40 mph will occur again over
southern and southwestern portions, as well as portions of Natrona
County.
The story from Tuesday onward will be the above normal temperatures
as the high center from the ridge moves inland and settles over the
Desert Southwest in the form of a 592dm high. This is very anomalous
for this time of year and looks to result in highs in the 70s. Highs
could reach into the lower 80s for portions east of the Divide by
Thursday. Tuesday looks to be another breezy to windy day (wind
gusts of 35 to 45 mph), as the ridge will still be well to the west
of the region and allow the PFJ to be over the Northern Rockies.
This translates to 700mb northwest winds of 25-45kt. This trend
looks to go away by Wednesday, as the high center moves over the
Desert Southwest. River levels may begin to rise by next Friday, but
soil conditions remain very dry and are expected to absorb any extra
water.
&&
.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 448 AM MDT Sat Mar 14 2026
A combination of wind and precipitation will impact the
terminals through 12Z Sunday. Most TAF sites will see wind gusts
past 30 knots during the afternoon and evening today, with some
gusts to 50 knots possible (around a 50 percent chance) in
vicinity of KLND, KRIW, KCPR and KRKS. Even stronger gusts may
occur as a cold front passes through the area from north to
south this afternoon and evening. Showers will impact KJAC
starting later this morning and then push further east and south
this afternoon and evening, with most showers ending by 07Z
Sunday as the front moves away to the south and east. Most
locations will have a chance at MVFR conditions with the frontal
passage with IFR conditions possible in heavier snow showers.
The best chance of this will be at KCPR where we have prevailed
IFR conditions. A couple locations may see a thunderstorm this
afternoon and evening but not enough confidence to prevail. Wind
should begin to decrease after 04Z from west to east but remain
elevated through much of the night, especially in the terminals
East of the Continental Divide.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 PM MDT this evening for
WYZ001-002-008-009-012.
High Wind Warning until 8 PM MDT this evening for WYZ003-005.
High Wind Warning from 9 AM this morning to 8 PM MDT this
evening for WYZ007-011-015>020-022.
High Wind Warning from noon today to 11 PM MDT this evening
for WYZ026>030.
&&
DISCUSSION...LaVoie
AVIATION...Hattings
Hazardous weather outlook, Mar 14, 2:35 AM MST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
335 AM MDT Sat Mar 14 2026
WYZ001>020-022>030-151345-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
335 AM MDT Sat Mar 14 2026
...High Wind Warnings in Effect for a Wide Area Saturday...
...Winter Weather Advisories for the Northwestern and Northern
Mountains Saturday and Saturday Evening...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
Widespread wind gusts 40 to 60 mph across most of the region with
local gusts to 70 mph in central Wyoming. Heavier snow arrives in the
northwestern and northern mountains Saturday morning and persists
through Saturday night. The passage of a cold front Saturday night
leads to light snowfall across lower elevations east of the
Continental Divide after sunset Saturday.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...Temperatures will be 15 to 35 degrees colder, with daytime
highs in the 20s and 30s. Wind gusts of 25 to 35 mph will occur
across areas west of the Divide.
Tuesday through Friday...Above normal to near-record temperatures
expected, with readings in the 80s for some areas east of the
Continental Divide Wednesday, Thursday and Friday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
High Wind, Lander Foothills
- When
- March 14, 4:50 AM MST to 7:20 PM MST
- Where
- Lander Foothills forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
High wind occurred in portions of the Lander Foothills. Some notable maximum gusts included 82 mph at North Fork of the Pop Agie River and 72 mph at the Lander airport.
High Wind, Natrona County Lower Elevations
- When
- March 14, 7:00 AM MST to 6:00 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
High wind occurred in portions of Natrona County. Some notable gusts included 76 mph at Scenic Drive and 67 mph at the Natrona County airport.
High Wind, Owl Creek & Bridger Mountains
- When
- March 14, 9:42 AM MST
- Where
- Owl Creek & Bridger Mountains forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 43.241, -107.957 (the zone’s center; the record gives no point)
A 73 mph wind gust occurred at the Grass Creek Divide RAWS site.
High Wind, Wind River Mountains East
- When
- March 14, 10:08 AM MST to 6:44 PM MST
- Where
- Wind River Mountains East forecast zone
- Measured
- 96 kt (110 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
There were several hours of hurricane force wind gusts on Red Canyon over South Pass, with a maximum wind gust of 111 mph.
High Wind, Wind River Basin
- When
- March 14, 11:46 AM MST to 3:46 PM MST
- Where
- Wind River Basin forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
A 67 mph wind gust occurred occurred at the Sharpnose RAWS site. A maximum gust of 59 mph occurred at the Riverton airport.
High Wind, Green Mountains & Rattlesnake Range
- When
- March 14, 11:50 AM MST to 3:20 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
A maximum wind gust of 78 mph occurred at the Fales Rock RAWS site. In the lower elevations, the highest wind gust was 68 mph at Pathfinder along Highway 220.
High Wind, East Sweetwater County
- When
- March 14, 1:02 PM MST to 6:54 PM MST
- Where
- East Sweetwater County forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
Wind gusts has high as 70 mph occurred at the Rock Springs Airport. Numerous locations along Interstate 80 had wind gusts to 64 mph.
High Wind, Southwest Big Horn Basin
- When
- March 14, 1:45 PM MST to 4:20 PM MST
- Where
- Southwest Big Horn Basin forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.719, -108.442 (the zone’s center; the record gives no point)
High wind occurred in the southern Big Horn Basin. Some notable gusts included 65 mph in Thermopolis and 59 mph at the Hot Springs County airport.
High Wind, Cody Foothills
- When
- March 14, 2:46 PM MST to 3:00 PM MST
- Where
- Cody Foothills forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
High wind occurred in portions of the Cody Foothills. The maximum gust reported was 67 mph at Irma Lake.
High Wind, Casper Mountain
- When
- March 14, 3:10 PM MST
- Where
- Casper Mountain forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
A 76 mph wind gust occurred along Scenic Drive.
High Wind, Salt River & Wyoming Ranges
- When
- March 14, 3:45 PM MST to 8:45 PM MST
- Where
- Salt River & Wyoming Ranges forecast zone
- Measured
- 123 kt (142 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.516, -110.286 (the zone’s center; the record gives no point)
Extremely strong wind occurred on Mount Coffin, with gusts as high as 141 mph.
High Wind, Teton & Gros Ventre Mountains
- When
- March 14, 5:00 PM MST to 6:00 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Measured
- 106 kt (122 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
Measured gust to 122 mph at the Surprise Pinnacle BTAC high elevation sensor in the Teton Range.
High Wind, South Lincoln County
- When
- March 14, 6:30 PM MST to 8:22 PM MST
- Where
- South Lincoln County forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.264, -110.656 (the zone’s center; the record gives no point)
A maximum wind gust of 72 mph was reported at Nugget Canyon along Us Highway 30.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Idaho, March 14, 2026$180,000 · 77 kt wind · 22 events
- Winter Storm in Wisconsin, March 14 to 16, 2026$150,000 · 13 events
- Blizzard and Winter Storm in Wisconsin, March 14 to 16, 2026$47,000 · 24 events
- Winter Storm in Minnesota, March 14 to 16, 20263 injured · $20,000 · 7 events
- Blizzard and Winter Storm in Minnesota, March 14 to 16, 202642 events
- Dust Storm and High Wind in Kansas, March 14 to 15, 20262 injured · 65 kt wind · 15 events
- Flooding in Washington, March 14, 2026$35,000 · 2 events
- Dust Storm and Heavy Snow in Colorado, March 14 to 15, 202666 kt wind · 14 events
- Heavy Snow in North Dakota, March 14 to 15, 202613 events
- High Wind in New Mexico, March 14 to 15, 202670 kt wind · 13 events
- Blizzard and Winter Storm in Wisconsin, March 14 to 16, 20269 events
- High Wind and Strong Wind in Colorado, March 14 to 15, 202696 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1326525, 1326543, 1326500, 1326517, 1326518, 1326531, 1326554, 1326488, 1326429, 1326546, 1326552, 1327446, 1326553.